Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2005, 2:42 AM CDT for Cavalier County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 2:42 AM CDT (07:42 UTC)
- Expired
- Apr 18, 2005, 3:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 180742 SVRFGF NDC019-180830- /O.NEW.KFGF.SV.W.0003.050418T0742Z-050418T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 242 AM CDT MON APR 18 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 330 AM CDT. * AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THE STORM WAS LOCATED NEAR LANGDON...OR ABOUT OVER LANGDON...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VANG AT 310 AM... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4884 9857 4869 9841 4884 9797 4899 9825 $$ JDS
2 follow-up statements
000 WWUS53 KFGF 180758 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 257 AM CDT MON APR 18 2005 NDC019-180830- /O.CON.KFGF.SV.W.0003.000000T0000Z-050418T0830Z/ CAVALIER ND- 257 AM CDT MON APR 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM CDT FOR NORTHEASTERN CAVALIER COUNTY... AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. SPOTTERS HAVE REPORTED HEAVY DOWNPOURS AND PEA SIZE HAIL WITH THIS STORM. THE STORM WAS LOCATED 9 MILES SOUTHWEST OF VANG...OR ABOUT 7 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... VANG BY 310 AM CDT... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. LAT...LON 4892 9843 4880 9820 4898 9796 4900 9823 $$ JDS
000 WWUS53 KFGF 180829 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 329 AM CDT MON APR 18 2005 NDC019-180839- /O.EXP.KFGF.SV.W.0003.000000T0000Z-050418T0830Z/ CAVALIER ND- 329 AM CDT MON APR 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAVALIER COUNTY EXPIRED AT 330 AM CDT... AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES SOUTH OF VANG...OR ABOUT 15 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 330 AM CDT. LAT...LON 4892 9843 4880 9820 4898 9796 4900 9823 $$ BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:15 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 17, 10:15 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1015 PM CDT SUN APR 17 2005 .EVENING UPDATE... 00Z MODEL DATA SHOWS NGM INITIALIZED POORLY WITH PCPN IN HAVING LARGE AREA OF PCPN OVER SE ND BY 06Z. NAM/ETA SHOWING GOOD CONTINUITY WITH PREV RUNS IN FRONTAL TIMING AND TEMPS. BACK TO TONIGHT...35-40KT 850 MB JET OVER ERN 1/2 ND WITH LARGE AREA OF THETA-E ADVECTION MOVING THRU NRN/ERN ND INTO NRN MN THIS EVENING...MAXING OUT AT 06Z...THEN ACTUALLY SOME DECREASE BY 12Z. SOUNDINGS DO SHOW 850 MB MOISTURE INCREASING AS EXPECTED...BUT WOULD LIKE TO SEE A BIT STRONGER INFLUX OF MOISTURE FOR WIDESPREAD ELEVATED TSRA FORMATION. DID NOTE DEVELOPMENT OF A COUPLE OF TSRA NORTHWEST OF BISMARK SINCE 9 PM. THIS ACTIVITY IS MOVING NORTHEAST BUT RATHER SLOWLY. OVERLAY OF WATER VAPOR/500 MB RUC VORTICITY AND RADAR SHOWS ACTIVITY IS CONCENTRATED AROUND A VORT WHICH RUC PICKS UP ON. THIS VORT MOVES TOWARD DVL-LANGDON AREA BY 09Z AND THEN TO NORTH OF HALLOCK BY 12Z. WOULD EXPECT THIS CURRENT SPOTTY CONVECTION TO CONTINUE TO LINGER AND MOVE NORTHEAST WITH THIS VORT. WHETHER ANYTHING ELSE CAN GET GOING IS VERY IFFY. KEPT 20 POP FOR ISOLD TSRA 08Z-11Z WEST OF A VALLEY CITY-GFK-ROX LINE...AND THEN KEPT LOW POP OVER FAR NRN VALLEY TIL 14Z. THIS LINING UP WELL WITH VORT MOVEMENT. OTHERWISE...SOUTH-SOUTHEAST WINDS DIMINISHING A BIT MORE THAN EXPECTED...AS INVERSION DEVELOPS BENEATH 850 MB JET AND DEVELOPING CAP. DEW PTS 45 TO 50 IN MOST AREAS...WITH MID 50S SHOWING UP IN FAR SE ND/NE SD. IN THIS AREA OF HIGHER DEW PTS...LOW CLOUD IMAGERY IS SHOWING NARROW BAND OF LOW CLOUD DEVELOPMENT IN THE SISSETON HILLS. IT IS TRYING TO DEVELOP NORTHWARD BUT UNSURE HOW SUCCESFULL IT WILL BE. && .AVIATION... MAIN PROBLEM IS WILL LOW CLOUDS TRY TO DEVELOP AGAIN OVER THE GFK-FAR AREA LATE TONIGHT/EARLY MON MORNING. EARLIER TAF FORECASTS WERE THINKING BOUNDARY LAYER WILL BE MIXED OUT ENOUGH TO PREVENT THIS. BUT DID UPDATE BOTH TAFS AFTER SEEING NARROW RIBBON OF LOW CLOUDS FORM IN THE SISSETON HILLS AREA INTO WRN RICHLAND COUNTY. UNSURE IF IT WILL EXPAND NORTHWARD...BUT DID THROW IN SOME TEMPO 1500 FT CIGS LATE TONIGHT JUST IN CASE AS FLOW IS SOUTHERLY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Apr 17, 6:36 AM CDT, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 636 AM CDT SUN APR 17 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171435- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 636 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. PATCHY AREAS OF DENSE FOG ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 9AM THIS MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT ALONG AND NORTH OF A NEW ROCKFORD TO HILLSBORO TO BEMIDJI LINE. THE STORMS SHOULD NOT REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY MORNING IN THE DEVILS LAKE BASIN AND ACROSS THE ENTIRE AREA MONDAY AFTERNOON AND EVENING. THE THUNDER THREAT WILL LINGER MONDAY NIGHT INTO TUESDAY MORNING ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. AT THE CURRENT TIME THE BULK OF THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED OUT MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:13 AM CDT | Severe Thunderstorm Warning | FGF | Towner | 47 min |
| Apr 18, 1:45 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 45 min |
| Apr 18, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 46 min |
| Apr 18, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.